California, 2013Flash Flood and Winter Weather in California, March 8, 2013
March 8, 2013 · NWS VEF · 2 events in 2 counties and zones
A storm system brought unusually low elevation snow and isolated heavy rain to the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system brought unusually low elevation snow and isolated heavy rain to the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 8, 4:15 AM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 8, 4:15 AM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 AM PST FRI MAR 8 2013
.SYNOPSIS...A PACIFIC LOW PRESSURE SYSTEM WILL MOVE ACROSS
SOUTHERN CALIFORNIA INTO ARIZONA TODAY BRINGING LIGHT TO MODERATE
PRECIPITATION TO MUCH OF THE REGION. THE SYSTEM WILL MOVE SLOWLY
AWAY TO THE EAST SATURDAY. DRY AND BREEZY CONDITIONS CAN BE EXPECTED
SUNDAY FOLLOWED BY A WARMING TREND INTO THE MIDDLE OF NEXT WEEK.
&&
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT...SATELLITE LOOPS...MOSAIC
RADAR AND RECENT MODEL SOLUTIONS INDICATED PRECIPITATION WAS
SPREADING INTO SOUTHERN NEVADA AROUND 6 HOURS AHEAD OF WHAT WAS
DEPICTED THURSDAY AFTERNOON. THE CENTER OF THE INCOMING PACIFIC
SYSTEM WAS CENTERED JUST WEST OF POINT CONCEPTION AT 11Z AND WILL
CONTINUE MAKING GOOD PROGRESS INLAND THIS MORNING THROUGH THE
AFTERNOON. THE LATEST MODELS SOLUTIONS ARE ALL IN QUITE GOOD
AGREEMENT WITH THE TIMING AND FEATURES OF THE SYSTEM. A BLEND OF
THE NAM AND GFS WAS USED TO ADJUST POP/QPF/SNOW AMOUNTS THROUGH THIS
EVENING.
AN EXTENSIVE AREA OF COOLING CLOUD TOPS EXPANDING FROM SOUTHEAST
CALIFORNIA INTO SOUTHERN NEVADA COULD BE SEEN ON IR SATELLITE LOOPS.
RADAR SHOWED PRECIPITATION PROGRESSIVELY FILLING IN UNDERNEATH THIS
CLOUD SHIELD AND WE SHOULD SEE FAIRLY WIDESPREAD PRECIP COVERAGE
OVER SOUTHERN NEVADA AND AREAS TO THE SOUTH DURING THE MORNING
COMMUTE. THE WINTER WEATHER ADVISORY FOR THE SPRING MOUNTAINS WAS
ALSO PUT INTO EFFECT NOW AS WE SHOULD SEE ACCUMULATING SNOW BEFORE
10 AM PST. THE CENTER OF THE UPPER LOW IS FORECAST TO BE OVER THE
TIP OF SOUTHERN NEVADA BY LATE THIS AFTERNOON WHICH WILL RESULT IN
DECREASING PRECIPITATION COVERAGE WITH WRAP AROUND MOISTURE MAINLY
FALLING OVER NORTHERN MOHAVE...LINCOLN AND NORTHWEST CLARK COUNTY
INCLUDING THE SPRING MOUNTAINS. PRECIPITATION WILL BECOME MORE
SHOWERY AND GRADUALLY TAPER OFF OVERNIGHT AS THE LOW MAKES IT TO THE
FOUR CORNERS BY 12Z SATURDAY. A SECONDARY CIRCULATION DROPPING DOWN
THROUGH SOUTHERN CALIFORNIA SATURDAY WILL KEEP SOME SNOW SHOWERS
GOING PRIMARILY OVER THE MOUNTAINS BUT ANY SIGNIFICANT ACCUMULATIONS
SHOULD BE DONE BETWEEN 12Z AND 18Z AND THE WINTER WEATHER
ADVISORY FOR MOHAVE COUNTY WAS SHORTENED ACCORDINGLY. THE TROUGH IS
FORECAST TO PULL AWAY TO THE SOUTHEAST SATURDAY NIGHT LEAVING DRY
NORTHERLY FLOW WITH SOME BREEZY CONDITIONS OVER THE REGION SUNDAY.
HIGH TEMPS HAVE LIKELY ALREADY BEEN REACHED THIS MORNING FOR MOST
OF SOUTHERN NEVADA AND AREAS TO THE SOUTH WHICH WILL SEE EXTENSIVE
PRECIPITATION. READINGS WILL HOVER NEAR CURRENT VALUES OR FALL
SLIGHTLY DURING THE DAY. HIGHS WILL JUMP AROUND 10 DEGREES SATURDAY
THEN CLIMB A FEW MORE SUNDAY.
.LONG TERM...DRY AND MILD CONDITIONS CAN BE EXPECTED NEXT WEEK AS
HIGH PRESSURE BUILDING ACROSS THE REGION RESULTS IN MAINLY CLEAR
SKIES AND A WARMING TREND IN TEMPERATURES. WINDS WILL BE RELATIVELY
LIGHT THROUGH THE PERIOD...WITH TEMPERATURES 10 OR MORE DEGREES
ABOVE NORMAL BY MID WEEK. MINIMAL CHANGE WAS NEEDED TO THE EXISTING
FORECAST AS LATEST GUIDANCE SHOWED GOOD CONTINUITY WITH PREVIOUS
RUNS.
&&
.AVIATION...FOR MCCARRAN...A LOW PRESSURE SYSTEM WILL PASS OVER THE
AREA TODAY AND RESULT IN CIGS AOB 050 MOST OF THE DAY...AND
POTENTIALLY AS LOW AS 020 DURING PERIODS OF PRECIPITATION. TIMING OF
PRECIP AND LOWER CIGS IS NOW EARLIER THAN PREVIOUSLY EXPECTED BASED
ON OBSERVED DATA AND LATEST GUIDANCE AND ALTHOUGH SCATTERED
PRECIPITATION IS EXPECTED INTO THE EVENING...THE BEST CHANCE FOR ANY
HEAVIER SHOWERS WILL BE DURING THE MORNING. CONDITIONS WILL IMPROVE
TONIGHT...AND ANY THREAT OF SHOWERS OR LOWER CLOUD COVERAGE WILL BE
EAST OF KLAS BY SATURDAY MORNING. WINDS WILL REMAIN OUT OF THE
SOUTHWEST..WITH GUSTY CONDITIONS AT TIMES PRIMARILY DURING THE
AFTERNOON AND EARLY EVENING.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A LOW PRESSURE SYSTEM WILL PASS OVER THE REGION THROUGH
EARLY SATURDAY BRINGING A GOOD CHANCE OF SHOWERS TO THE AREA...
ESPECIALLY TODAY. CIGS OF 4K-6K FEET OR LOWER ARE EXPECTED WITH
MOUNTAIN OBSCURATIONS LIKELY. MANY LOCATIONS WILL SEE MVFR OR LOWER
CIGS AND VSBY TODAY. SNOW LEVELS ARE FORECAST TO BE 4500-5000 FEET
FOR THE DURATION OF THE STORM. CONDITIONS ARE EXPECTED TO RAPIDLY
IMPROVE ACROSS THE AREA LATER SATURDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY UNTIL 4 AM PST SATURDAY FOR NVZ018-019.
WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ015.
AZ...WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY FOR AZZ001-003.
CA...NONE.
&&
ADAIR/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 8, 5:03 AM PST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 AM PST FRI MAR 8 2013
AZZ001-003-NVZ015-018-019-090800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
503 AM PST FRI MAR 8 2013 /603 AM MST FRI MAR 8 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM MOVING ACROSS SOUTHERN CALIFORNIA INTO ARIZONA
WILL BRING WIDESPREAD LIGHT TO MODERATE PRECIPITATION TO MUCH OF
THE REGION. MODERATE SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE
EXPECTED ABOVE 4500 FEET IN MOHAVE COUNTY ARIZONA...ABOVE 5000
FEET IN THE SPRING MOUNTAINS AND SHEEP RANGE...AND ABOVE
6000 FEET IN LINCOLN COUNTY TODAY THROUGH TONIGHT. WINTER WEATHER
ADVISORIES ARE IN EFFECT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS WEATHER IS NOT EXPECTED. DRY CONDITIONS WILL SPREAD
OVER THE REGION SATURDAY AND SUNDAY AND PERSIST THROUGH THE MIDDLE
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ002-036-CAZ519>527-NVZ014-016-017-020>022-090800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
503 AM PST FRI MAR 8 2013 /603 AM MST FRI MAR 8 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A PACIFIC STORM MOVING ACROSS SOUTHERN CALIFORNIA INTO ARIZONA
WILL BRING WIDESPREAD LIGHT TO MODERATE PRECIPITATION TO MUCH OF
THE REGION. THE HIGHEST RAINFALL AMOUNTS ARE EXPECTED TO BE OVER
MOHAVE COUNTY ARIZONA. SNOWFALL OVER THE SOUTHERN
SIERRA...ESMERALDA AND CENTRAL NYE COUNTIES IS EXPECTED TO BE
LIGHT WITH MINIMAL IMPACT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HAZARDOUS WEATHER IS NOT EXPECTED. DRY CONDITIONS WILL SPREAD
OVER THE REGION SATURDAY AND SUNDAY AND PERSIST THROUGH THE MIDDLE
OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Weather, Western Mojave Desert
- When
- March 8, 6:00 AM PST to 10:00 AM PST
- Where
- Western Mojave Desert forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
A spotter reported 1.5 inches of snow in Barstow. The co-op observer also reported measurable snow - the first such occurrence in March since record keeping began in 1981.
Flash Flood, Inyo
- When
- March 8, 2:00 PM PST to 4:00 PM PST
- Where
- Inyo County, 6.19 mi ENE of Panamint Spg to 22.41 mi WNW of Stovepipe Wells
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Park/Forest Service
- Coordinates
- 36.353, -117.362
Flash flooding washed mud and rocks onto Badwater Road as well as Highway 190 through the Panamints and between Furnace Creek and Cow Creek.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Flood in Arizona, March 8 to 9, 20131 death · $4,000 · 55 kt wind · 6 events
- Heavy Snow in Arizona, March 8 to 9, 20133 injured · 8 events
- Winter Storm and Heavy Snow in Colorado, March 8 to 9, 201317 events
- Blizzard and Winter Storm in Colorado, March 8 to 9, 201311 events
- Heavy Snow in New Mexico, March 8 to 10, 20137 events
- Ice Storm in South Dakota, March 8 to 9, 20137 events
- Blizzard and Winter Storm in Wyoming, March 8 to 9, 20136 events
- Winter Storm in Utah, March 8 to 9, 20135 events
- Winter Storm in Minnesota, March 8 to 9, 20135 events
- Winter Storm and Winter Weather in Utah, March 8 to 9, 20133 events
- Flood and Damaging Wind in California, March 8, 2013$10,000 · 2 events
- Winter Storm in Arizona, March 8 to 9, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429855, 429856.